Is there a Correlation between Electrocardiographic Changes and Sodium Valproate Toxicity? An Investigation of 196 CasesAbbas Aghabiklooei, Sepide Rakhshan* and Shahin Shadnia
Rasool akram hospital, Tehran, Iran (Islamic republic of)
- *Corresponding Author:
- Sepide Rakhshan
Rasool akram hospital, Tehran, Iran
(Islamic republic of)
E-mail: [email protected]
Received date: February 08, 2015; Accepted date: March 26, 2015; Published date: March 30, 2015
Citation: Aghabiklooei A, Rakhshan S, Shadnia S (2015) Is there a Correlation between Electrocardiographic Changes and Sodium Valproate Toxicity? An Investigation of 196 Cases. J Clinic Toxicol 5:234. doi: 10.4172/2161-0495.1000234
Copyright: © 2015 Aghabiklooei A, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Introduction: Intoxication with Sodium valproate (SVP) is a growing concern owing to its increased use and availability. SVP intoxication may result in cerebral, cardiovascular, respiratory, gastrointestinal, and hematological complications. However, SVP use does not seem to be associated with significant cardiovascular effects and electrocardiographic (ECG) abnormalities. Thus, we aimed to describe SVP intoxication in a series of patients by focusing on ECG findings.
Method: Between February 2011 and February 2012, we enrolled all consecutive patients who referred to Loghman-Hakim Poison Hospital complaining of poisoning and subsequently diagnosed with SVP intoxication. For each patient, we recorded age, sex, and history of SVP use, including indication for use, number of pills ingested, time of ingestion, and total daily dose. We also inquired whether the patient took SVP chronically with or without prescription and whether the ingestion was intentional (suicide attempt).
Result: A total of 194 patients with SVP poisoning at a mean ± SD age of 28.91 ± 11.24 years and a male-tofemale ratio of 1:2.8 were admitted. Regarding cardiac presentations, all the subjects were in sinus rhythm, and 1.5% experienced PR prolongation, 16.8% QTc widening, and 0.5% QRS widening. There were no significant correlations between ECG abnormalities and the ingested dose, plasma level of SVP, admission duration, time to reach the hospital, and PH.
Conclusion: The possibility of QT prolongation due to an overdose of the SVP anticonvulsant drug requires particular consideration.